Recovery Hurts – Cycles and Setbacks

One of the strangest phenomena in recovering from fluoroquinolone toxicity is how painful it is to get better. For many, it would seem that you literally have to suffer to recover. With most diseases and conditions you get sick, you get worse and then you steadily improve until you are well again. With FQ Toxicity, getting ill and getting well feel more like traveling through the perfect storm. You get sick, you get worse, you get better, you get worse, you get a lot better, you get a little worse, you get a little better, you get a lot worse… and this unpredictable cycle seems to go on and on. Furthermore, I have read accounts wherein survivors describe being essentially healed, only to experience a relapse or “cycle” years later. These cycles are usually triggered by an illness or traumatic event. I also have read (and experienced) the path to recovery can feel like 5 steps forward, 4 steps back. Those four steps back are what can really take it out of you. It is very confusing to be on a cycle of healing, having many days, weeks or months moving in the desired direction, only to have the rug ripped out from underneath you when you suddenly fall back to what seems is where you started. And perhaps the hardest part of dealing with this characteristic in FQ recovery, is keeping clear perspective about it.

For some reason, even though you may know recovery doesn’t happen in a straight line, you may feel blindsided when the path you are on takes a sharp turn. This is partially because when you experience a setback, it is not a small matter. It feels huge. When you cherish each and every baby step you make toward wellness and it seems to be ripped away from you within a few minutes, hours or days, it may feel like you will NEVER get your life back! That is a depressing thought, and now this setback may start looking more and more like a tragedy. And in those moments, it can be difficult to remember this is all a part of the journey. In fact, I have come to believe that these setbacks are an ESSENTIAL part of recovery.

I’ve read some accounts about cycles and setbacks, and drawing upon my own experiences, I have come up with my own theory about WHY we experience these very challenging phases in our recovery. My theory is based on the idea that the fluoroquinolone doesn’t leave your body as quickly as “they” say it does. I’ve read that fluoroquinolones are completely out of your body anywhere from 8 hours to 3 days after the last pill. I do not believe that can be true. First of all, if the fluoroquinolone is gone so quickly, then why do so many patients experience extreme negative reactions long after discontinuing the drug? One theory is that the damage to DNA occurs while on the drug, but the subsequent symptoms (like tendon rupture or PNS disorders) don’t appear until later. I understand that idea, but I do not believe it always applies. If you are familiar with my story, then you know that four days after I discontinued using Cipro I took a dose of Advil (a popular NSAID) and four hours later the illness took over. If the FQ was out of my system, then why, when I took the NSAID did the FQ permeate and wreak havoc on my system? Taking an NSAID should not have triggered this reaction if the FQ was no longer there to create problems.  My theory is that the drug doesn’t always leave the body as it is supposed to do. I think the fluoroquinolone (most commonly with the help of a NSAID or steroid) can deeply invade your tissues and cells, plant itself and then hibernate until you do something to purge it. When you release the toxin (through various forms of treatment, detox, illness or trauma), the FQ dislodges from its hiding place, re-enters the bloodstream and makes you feel sick again while your immune system works over-time to flush it out. Perhaps, this is the cycle of “a cycle”.

In my opinion, setbacks and cycles are really the process of deep level detoxification. You feel sick because you are in the process of detoxifying. The reason each time you cycle it seems to be a little easier than the last, is because each time you cycle your body has less and less work to do (assuming that you don’t bog your system down with toxins all the time with a poor diet, a dirty environment, polluted water or drugs). And the reason each cycle or phase in your recovery may look different than the last is because you are releasing stored toxins from new places or deeper layers of old places each time. Again, this is just my theory, but it makes sense to me. The hard part for me, is remembering that this suffering is all just a part of the recovery process, and that what I commonly perceive as a “setback” is really a catapult ride to the next level of wellness. It’s like falling down two flights of stairs but landing three stories above where you started (but it feels like you’ve crawled and clawed your way up three stories only to find yourself in the basement). I’m pretty sure that won’t make any sense unless you’ve been floxed.

Along with this theory comes an observation about using or not using alternative medicine. Since bodywork, massage, acupuncture, oxygen therapy, supplements, proper diet, adequate water, essential oils, detoxifying herbal blends, trauma, stress, illness, heat and baths might trigger deep levels of detoxification (triggering a “cycle”) it may be sensible to expect changes in the way you feel. Using alternative medicine is not always going to feel good because detox hurts. I have read several accounts where a person has gone out on a limb, tried an alternative form of treatment, felt much worse following treatment, then quit. This makes me cringe with sadness. In my world, almost every time I use a new modality that is going to be effective in detoxifying my body, I feel worse within a few hours or days. This is USUALLY because my body has jolted into detox mode. And when this has happened, I have needed SUPPORT. I have needed someone to remind me that this is part of the process and that there really is a pot of gold at the end of the rainbow. Sometimes I have needed to hear these reassuring words several times per day because when I am miserable I sometimes feel like I am going to die, or I fear that I will never get better and I feel desperate to make it all go away. I have been tempted more times than I can remember to throw in the towel and give up, but my friends, family and doctors have reminded me to stay my course, and I have, and I am so grateful. In my experience, when you are detoxing under the care of a good doctor you trust, it will hurt, it will be scary and you will be miserable… UNTIL YOU GET BETTER. And in my experience, you do get better, but the faster you move through it, the more uncomfortable you may feel.

When you are really sick and miserable, it is my opinion that you should take it easy on the detoxifying treatments because most likely your body is already over whelmed with the detox process. This is a time for loving yourself, receiving love, being patient, resting, nourishing, replenishing, and soothing. Your body is working hard and needs a steady supply of clean water, clean air, and clean food. Your mind is probably working overtime as well and this is a good time to ask for support. Call a friend or ANYONE who can remind you that this is a part of your recovery and not to give up. It might help to prepare your friends and family in advance for what you are heading for, how they can help you and what you will be needing from them. I have been lucky enough to have people in my life that have already known how to support me, but unless your supporters have had previous experience with alternative medicine or the painful process of detox, they might not be as prepared.

And finally, if at all possible, try to remember to be grateful for these cycles and setbacks. If they are what I believe them to be, then they are the gateway to our recovery.

***This article should not be confused with a scientific study and I am not a doctor. This is just one person’s theory and it has not been backed or disputed by any scientific study. In fact, it would be great if a scientist could prove me wrong. If we could get enough attention on this issue, maybe we can get some research funding and hopefully, some answers. You can help make that happen by signing the petitions, reporting your adverse reactions to the FDA and telling your story (here and other websites). Thank you.